×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Phenindamine Overdose

Last updated Feb. 22, 2018

Phenindamine is an antihistamine drug used to treat symptoms of allergies. The drug also helps in controlling activity of the central nervous system (anticholinergic agent). Phenindamine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Phenindamine Overdose?

  • Phenindamine is an antihistamine drug used to treat symptoms of allergies. The drug also helps in controlling activity of the central nervous system (anticholinergic agent)
  • Phenindamine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Phenindamine Overdose?

  • Phenindamine Overdose is caused by the intake of phenindamine containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Amilon, Fenaclor, Nolahist, Nolamine, Norphenamine, and Prophamine among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Phenindamine Overdose?

The signs and symptoms of Phenindamine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the nervous system, vascular system, urinary system, digestive system, and ENT may be affected.

The signs and symptoms of Phenindamine Overdose may include:

  • Urinary difficulty
  • Nausea and vomiting
  • Increased heart-rate and blood pressure (hypertension)
  • Dizziness, confusion, and increased nervousness
  • Disorientation, delirium, being over-excited
  • Shaking or tremors; seizures
  • Flushed skin, the skin may stay warm
  • Vision abnormalities (dilated pupils)
  • Ringing in the ears
  • Fever
  • Coma

How is First Aid administered for Phenindamine Overdose?

First Aid tips for Phenindamine Overdose:

  • If the individual with Phenindamine Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and breathing difficulty
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Provide breathing support, if necessary
  • Administer fluids by an intravenous drip line
  • In case of urination difficulties, a catheter may be inserted into the urinary bladder

Who should administer First Aid for Phenindamine Overdose?

First aid for Phenindamine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Phenindamine Overdose?

  • The prognosis of Phenindamine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with appropriate medication and support, the outcome is generally good
  • In case of severe symptoms including abnormal heart-rates, seizures, and coma, it may considerably worsen the outcome. Severe cases of Phenindamine Overdose are even known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Phenindamine Overdose be Prevented?

Phenindamine Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with phenindamine
  • Talking to your healthcare provider, if recommended dose of phenindamine does not provide relief from the symptoms
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with phenindamine
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 22, 2018